Nebraska, 2010

High Wind in Nebraska, May 24, 2010

May 24, 2010 · NWS OAX · 2 events in 2 counties and zones

Strong south winds ahead of deep low pressure over the northern high plains caused scattered damage over the area. These winds hit 58 mph at least at one location.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong south winds ahead of deep low pressure over the northern high plains caused scattered damage over the area. These winds hit 58 mph at least at one location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 2:29 PM CST, 46 minutes earlier.

Area forecast discussion, May 24, 2:29 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
329 PM CDT MON MAY 24 2010

.SHORT TERM...TONIGHT
ATMOSPHERE HAS ONCE AGAIN BECOME MODERATELY TO STRONGLY UNSTABLE
OVER THE FA THIS AFTN WITH AROUND 2000 J/KG OF MLCAPE. MAIN FOCUS
FOR CONVECTION THOUGH STILL REMAINS TO OUR WEST WITH THE DRY LINE
AND UPPR LVL TROF. LARGE-SCALE ASCENT AND A WEAKLY CAPPED WARM
SECTOR THOUGH HAS ALLOWED FOR SCT STORMS TO DEVELOP IN THE FREE
WARM SECTOR THIS AFTN. MOST OF THIS ACTIVITY HAS REMAINED TO OUR
WEST AND THIS WL LIKELY BE THE TREND THRU THE EARLY PART OF THE
EVNG GIVEN THE MEAN FLOW IS NEARLY DUE NORTH. ALSO...SOME DRIER
H85 AIR AIR MOVG INTO SE NEB PER LATEST VIS SATELLITE IMAGERY SHLD
KEEP THAT AREA DRY THRU THE EVNG. CONVECTION OVR THE W STILL
LIKELY TO ORGANIZE INTO SOME KIND OF A BROKEN LINE OF STORMS
ALLOWING FOR COLD POOL DVLPMNT AND EVENTUALLY EWD PROGRESS. THIS
MAY GET INTO NE NEB BY LATE EVNG AND THEN NEAR THE RIVER AFTER
MIDNIGHT. SVR THREAT SHLD BE LESSENING THRU THE EVNG AS THE CAPE
DECREASES AND STORMS MOV THE DRIER AIR IN THE ERN CWA. ALSO...AS
UPPR LVL JET SHIFTS INTO THE DAKOTAS...SHEAR IS DECREASING.
NEVERTHELESS SOME MINOR SVR THREAT EXISTS INTO OUR WRN FA LATE
THIS EVNG WITH HAIL AND WIND. BEST CHC OF MEASURABLE RAIN IS WEST
AND SOUTH...DECREASING E AND NE. OTHERWISE HAVE INCREASED GOING
LOWS FOR MOST OF THE FA AND WL CONT WITH THE WIND ADVISORY UNTIL 9
PM.

.LONG TERM...TUESDAY THROUGH MONDAY
CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER TUESDAY THROUGH
WEDNESDAY IN THE WARM SECTOR AHEAD OF THE LINGERING/RETREATING SFC
FRONT. DIURNAL INSTABILITY BUILDS AND LIKELY WILL ALLOW
POPCORN/AIRMASS THUNDERSTORMS...THOUGH LACK OF 0-6KM BULK SHEAR
IMPLIES STORMS WILL NOT BE WELL ORGANIZED. EXPECT ACTIVITY TO
MAINLY FIRE UP DURING THE AFTERNOON AND DIMINISH AFTER
SUNSET...WITH THE POTENTIAL FOR A FEW SHOWERS NEAR THE FRONT
LINGERING OVERNIGHT. BY THURSDAY...UPPER-LEVEL RIDGING WILL BUILD
INTO THE CNTRL PLAINS FROM THE EAST...WITH THE UPPER TROUGH
RETROGRADING FROM THE ROCKIES TO THE PAC COAST. AS SFC RIDGING
BUILDS WESTWARDS...MOST LIKELY PRECIP CHANCES WILL BE SHUNTED
SOUTH AND EAST OF THE CWA. HAVE KEPT DRY FORECAST FOR WED NT
ONWARD...THOUGH WOULD NOT BE SURPRISED TO SEE AN ISO SHRA SNEAK
INTO THE CWA WITH DIURNAL INSTABILITY.

MAIN FORECAST CONCERN IN THE LONG TERM RESIDES IN THE PRECIP
POTENTIAL SATURDAY NIGHT THROUGH MONDAY AS A SHORTWAVE EJECTS NORTH
ALONG THE ROCKIES MOVING A FRONTAL BOUNDARY THROUGH THE PLAINS.
TROUGH SETS UP ACROSS THE WRN US AS HIGH PRESSURE BUILDS ACROSS THE
CENTRAL CONUS BY 00Z SATURDAY. MODELS REMAIN IN RELATIVE AGREEMENT
IN TIMING...WITH THE 12Z GFS PRODUCING A MORE PROFOUND UPPER LVL LOW
THAN THE 00Z ECMWF. 12Z ECMWF COMES INTO BETTER AGREEMENT WITH THE
GFS...DEEPENING THE WRN TROUGH AND INTENSIFYING THE FROPA. WAA AND
MOISTURE RETURN WILL BE SUFFICIENT AS STRONG SOUTHERLY FLOW IS PROGGED
AHEAD OF THE BOUNDARY. INTRODUCE CHANCE POPS ACROSS OUR NRN CWA 00Z
SUNDAY...CONTINUING THROUGH 00Z MONDAY COINCIDING WITH THE FROPA.
DEVELOPING SHRA/TSRA SHOULD BE POSSIBLE...WITH FORECAST SOUNDINGS
REVEALING STEEP LOW LVL LAPSE RATES OF 8 TO 10 C/KM...WITH SOUTHERLY
FLOW PROVIDING WAA AND MID TO LOW LVL MOISTURE TO THE REGION.
FRONTAL FORCING AND POSITIONING OF THE LL JET SHOULD PROVIDE
SUFFICIENT LIFT. IN REGARDS TO SVR POTENTIAL...FORECAST 0-6KM SHEAR
OF 40 TO 50 KTS ORIENTED PARALLEL ALONG AND AHEAD OF THE FRONT POINT
TO TSRA LINE DEVELOPMENT. GIVEN ADVANCED TIME FRAME...SVR POTENTIAL
WILL NEED TO BE LOOKED AT IN THE NEARER TERMS.

KEPT TEMPS WARM THRU THE WEEKEND WITH HIGHS IN THE MID TO
UPPER 80S AHEAD OF THE ADVANCING SYSTEM SUNDAY. FOR SUNDAY AND
MONDAY...HIGHS SHOULD DROP INTO UPPER 70S TO LOWER 80S.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDS GENERALLY EXPECTED THRU THE PERIOD. VERY WINDY LO LVL SRLY
FLOW WL CONT THRU THE EVNG HOURS AHEAD OF THE WRN US SYSTEM. TAF
LOCATIONS SHLD REMAIN DRY THIS EVNG...BUT WL LIKELY SEE AN INCREASE
IN HI/MID LVL CLDS. BROKEN LINE OF STORMS LIKELY TO APPROACH THE
TAFS SITES /FIRST OFK/ LATE EVNG THEN ENDING AFTER 09Z. SOME SHOWER
MENTION AS NOT SURE THUNDER WL MAKE IT...BUT WL NEED TO MONITOR.
OTHERWISE EXPECT WIND SHIFT AT OFK ARND 10Z BUT THE FNT NOT MAKING
IT TO OMA/LNK BEFORE 18Z ON TUES. POSSIBLE MVFR CONDS WITH THE
SHOWERS...BUT OTHERWISE VFR EXPECTED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>067-078-088-089.

IA...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR IAZ043-055.

&&

SHORT TERM...BOUSTEAD
LONG TERM...MAYES/KURTZ
AVIATION...BOUSTEAD
Hazardous weather outlook, May 24, 10:48 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT MON MAY 24 2010

IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>053-065>067-078-
088-089-250700-
MONONA-HARRISON-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-
MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-SALINE-JEFFERSON-
GAGE-
1148 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AFTER 3 PM UNTIL
AROUND MIDNIGHT. LARGE HAIL AND STRONG THUNDERSTORMS WINDS WOULD
BE THE MAIN THREAT.

THERE IS A SLIGHT CHANCE THAT A FEW THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON OVER PARTS OF CENTRAL NEBRASKA...AND MAY AFFECT
NORTHEAST NEBRASKA. OTHERWISE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS AFTERNOON OVER WESTERN NEBRASKA AND MOVE EAST
THIS EVENING...ARRIVING IN NORTHEAST NEBRASKA AFTER 6 PM. A
WARM...MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE OVER THE AREA
TODAY WHICH MAY ALLOW FOR A FEW OF THE STORMS TO BE SEVERE.

ALSO...VERY WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUS A WIND ADVISORY IS POSTED FOR WIND SPEEDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST TUESDAY THROUGH
WEDNESDAY...HOWEVER SEVERE WEATHER DOES NOT APPEAR LIKELY WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

IAZ056-069-079-080-090-091-NEZ068-090>093-250700-
SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-OTOE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
1148 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVERNIGHT AS A COLD FRONT SWEEPS INTO THE
AREA...MAINLY AFTER MIDNIGHT. SEVERE STORMS ARE NOT ANTICIPATED
AS INSTABILITY AND SHEAR WILL BE LOW OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST TUESDAY THROUGH
WEDNESDAY...HOWEVER SEVERE WEATHER DOES NOT APPEAR LIKELY WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wayne

When
May 24, 3:15 PM CST to 4:15 PM CST
Where
Wayne forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Sustained winds of 30 to 40 mph with gusts of 45 to 50 mph prevailed over the county much of the afternoon of May 24th peaking a little after 500 pm CDT at the Awos in Wayne with a sustained wind of 42 mph and gusts to 54 mph. The strong winds caused scattered tree damage in the area including one tree which fell onto a pickup in Wayne.

High Wind, Madison

When
May 24, 4:11 PM CST
Where
Madison forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Strong south winds were measured at 58 mph by the Asos in Norfolk.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223783, 221678.